Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Potassium Plus Blood Pressure Pills A Deadly Mix

  • Currently 4.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.7/5 (129 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. My pharmacist said I could have killed myself if I kept taking potassium with my blood pressure medicine. My new doctor switched me to enalapril and didn't mention any precautions.

Before this I was on hydrochlorothiazide and potassium supplements. It's lucky my pharmacist noticed I had changed blood pressure prescriptions when I went to have the potassium refilled. I have also used Lite Salt or NoSalt for years to reduce my sodium intake. Do I need to stop using the salt substitute as well?

A. Potassium-based salt substitutes can be a good way of cutting back on sodium and getting extra potassium. But in combination with medicines such as Vasotec (enalapril), Capoten (captopril), Lotensin (benazepril), Aceon (perindopril), Accupril (quinapril), Altace (ramipril), Mavic (trandolapril), or Zestril (lisinopril), salt substitutes and potassium supplements could be disastrous. Too much potassium can cause fatal heart rhythms.

This was an example of a serious medical mistake. The new physician clearly did not take time to review all the prior medications that had been prescribed. Potassium supplements are often recommended to compensate for the depletion of potassium brought on by diuretics like hydrochlorothiazide (HCTZ) or furosemide (Lasix). But when the prescription was changed to an ACE inhibitor like enalapril, the doctor should have been far more careful to check the medical records and ask about salt substitutes. Fortunately, the pharmacist saved the day (and potentially your life).

Such mistakes are far more common than most people realize. That's why we wrote, Top Screwups Doctors Make and How to Avoid Them. You can get an autographed copy by visiting our People's Pharmacy store. The book offers hundreds of questions to ask and tips to prevent this kind of potentially lethal error. In particular, there is information on common mistakes made with ACE inhibitors, diabetes drugs, hypothyroidism and heartburn. Here's a link to the People's Pharmacy Store if you would like a copy.

Vitamin and mineral interactions with some medicines can be life threatening. We are sending you our Guide to Drug and Nutrient Interactions. It tells which prescription drugs can provoke nutritional deficits, and alerts you to problems that may occur if you take supplements with your medications. Anyone who would like a FREE copy, just go to our People's Pharmacy Store and download this guide as a pdf file. Please disregard the $2 and $3 listing. When you get to the checkout you will see that there is no cost. It really is FREE!

  • Currently 4.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.7/5 (129 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

8 Comments

| Leave a comment

Thank you so much. Ernestine

Last week I was sitting opposite a friend of mine at lunch. I noticed that his lower lip was swollen 2 or 3 times of normal. He brought it up and said that he did not know what was causing it. I asked him what medications he was on. I remembered your newspaper column that included warnings about sudden swelling of the face and lips being a potential life-threatening reaction to ACE-inhibiting blood pressure medications.

He said he was on Lisinipril. I told him I was very concerned that this side-effect was what was happening. I strongly urged him to refrain from taking another Lisinipril until he called his doctor and possibly his pharmacist. I told him to be alert to his symptom and if it got in the least bit worse to go to the ER.

He told me his doctor generally ignored his questions and would often propose another medication to mitigate some side effect. The next day he told me that he and his wife were certain that was what was happening to him after I printed out your column and did an internet search which turned up similar warnings.

I feel that the information you shared could very well have prevented a disaster to my friend. I am so grateful for all you share. I turn around and share much of it with hundreds of other friends. Many have benefited.

Thank you again, Cindy

I really think 90% of the doctors out don't read the updates they get-- EXAMPLE--I got a notice from "MEDSCAPE" which is for people in the medical field--use have to sign -up and get a password.

The e-mailed warned about==ANTIHYPERTENSIVE DRUGS MORE EFFECTIVE WHEN TAKEN at NIGHT == I said to her
"Do you get MEDSCAPE? & and she answered "Yes but I didn't get that e-mail (to me that meant--I DIDN'T READ IT).

I gave the page to her along with 4 other pages with different Topics and she says to me-- "You bring me more reading material than all my other patients combined" and I said-- "Maybe I read a lot more than all your other patients combined"!

She is still a great doctor and will discuss any of my problems for the amount of time it takes to get a consensus between us for a plan on my health.

I love her BEST statement when it comes to losing weight & exercising===She always says --PAUL YOU HAVE TO LOOK AFTER YOURSELF FIRST.

I take Lisinopril and Synthroid. Sometimes, if I cannot sleep, I take a 585 mg Potassium Gluconate. Is this enough to cause trouble? Thanks!

Just remember the old joke:

What do you call the guy who graduated last in his medical school class?

Answer: Doctor

Jokes aside, there are major qualitative differences between doctors. Read the
books mentioned above and educate yourself.

Note: Run from any doctor who appears not to listen or blows off your side effects.

I have been taking Hydrochlorothiazide 2.5 mg in the morning & Amlodipine Besylate 5mg at night because quite some time ago I had an episode of labile BP. Recently, for no good reason except that I had it sitting next to my multi-vitamin bottle & I thought it might boost my energy level, I took one capsule (fortunately not two) of Acai Berry Detox one morning. I did so for may be two more days. Next I had dreadful palpitations during the night & my BP shot up to 188/99 the next morning. I attributed this to extreme stress.

ONLY AFTER reading the comments on the dangers of mixing potassium with certain BP medications (March 15 newsletter) a while ago, did it occur to me to read the very fine print on the Acai Berry Detox bottle, warning NOT to take it if one had BP or a list of other problems. So in a circuitous way I'm much indebted to your comment. I believe I now know what happened to me.

Cindy thanks for the info about the swollen lip the same happened to me two weeks ago I asked my doctor what could have caused it and his answer as usual the escape route (allergy) I am on blood pressure medication the specialist changed the medication and its never happened since. Thanks for the info I now know at least what the cause might have been.

Thanks
Luis

I am taking Hydrochlorothiazide 2.5 mg. My sister was on the same thing but only .5 mg and said her doctor also gave her a potassium pill along with it. She said she has never taken a water pill without also being given potassium.

My doctor put me on this since I was having slightly elevated blood pressure for a while now. Is this dangerous to not be on potassium along with it? I try to drink a glass of orange juice with a banana every day. I have just started this medication and only been on it for about 2 weeks now. The only other medication I take is for cholesterol, pravistatin. Thanks!

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.